West Virginia, 2022

Damaging Winds in West Virginia, July 12, 2022

July 12, 2022 · NWS PBZ · 7 events in 2 counties and zones

Thunderstorms formed ahead of a cold front which crossed the Upper Ohio Valley on July 12th. Most storms formed near and south of the Mason-Dixon Line into WV, as moisture was too limited further north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$89,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms formed ahead of a cold front which crossed the Upper Ohio Valley on July 12th. Most storms formed near and south of the Mason-Dixon Line into WV, as moisture was too limited further north. Sufficient instability and shear were realized for several wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 12, 12:35 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 12, 12:35 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
135 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A crossing cold front will provide showers and thunderstorms,
mainly south and east of Pittsburgh. A dry night will be
followed by more rain chances Wednesday with another weak
front. Dry and warm weather will then close out the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Front is currently working into the northwestern portion of the
CWA at this time. Building instability ahead of the front has
allowed for convective development mainly near and south of the
Mason-Dixon Line. A Severe Thunderstorm Watch was just issued
for several counties to the southeast of Pittsburgh. The
instability may work with dry mid levels, steep low-level lapse
rates, and a brief period of favorable shear to produce
isolated to scattered instances of damaging wind gusts. Hail is
a secondary threat, as relatively skinny CAPE profiles should
limit hail to marginally severe sizes at most. The severe
threat should generally end by late afternoon to early evening
as the front continues across the region, bringing in drier air
that will be more hostile to convective development.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Another mid-level shortwave trough and weak surface boundary will
swing across the region during the late afternoon and evening hours,
bringing another round of generally scattered showers and
thunderstorms. Instability will be less than today due to overall
lower moisture levels.  This will remove most if not all of the
severe risk tomorrow, despite decent 0-6km bulk shear of 35-45
knots. Activity may linger into the evening hours, before the
passage of the boundary and the shortwave brings back dry weather.

Thursday will feature a mostly sunny sky thanks to building surface
high pressure. Temperatures will not stray too far from the
calculated normals, perhaps ending up a degree or two lower due to
lingering troughing aloft.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Through the extended period, a broad and anomalously strong ridge
will remain parked over the western and central CONUS, keeping
shallow troughing into Friday night at least across our region.
Lingering surface high pressure will keep conditions dry into the
weekend.  Despite the troughing, the expansion of the western ridge
will help 500mb heights to edge up slowly with time, resulting in a
slow warming trend.

Uncertainty increases thereafter as a boundary may sink toward the
area from the northwest, along with a series of shortwave trough
riding down the eastern periphery of the large ridge. Will generally
stick with blended guidance precipitation chances for now in this
pattern. Generally seasonable warmth will continue, with no notable
periods of heat in sight.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Isold/sct tstms are expected along the cdfnt this aftn.
Coverage of the storms is expected to be sct S of PIT, so
included a tempo mention at MGW. Tstm coverage to the N is more
in question, so maintained the VCTS mention. Gusty W wind is
expected today with mixing, before diminishing this eve.

.Outlook...
Local restrictions in shra/tstms return for Wed with an upper
trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 12, 12:28 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
128 PM EDT Tue Jul 12 2022

OHZ039>041-048>050-057-058-PAZ007>009-013-020-WVZ001-131730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Beaver-Hancock-
128 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ073>076-WVZ021-509>514-131730-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
128 PM EDT Tue Jul 12 2022

...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ059-068-069-PAZ014>016-021>023-029-031-WVZ002>004-012-131730-
Belmont-Noble-Monroe-Butler-Clarion-Jefferson PA-Allegheny-Armstrong-
Indiana-Washington-Greene-Brooke-Ohio-Marshall-Wetzel-
128 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe storms are possible today. The main severe threat
will be damaging wind gusts. Heavy downpours are also possible with
any storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 11:39 AM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1239 PM EDT Tue Jul 12 2022

OHZ069-WVZ012-121715-
Monroe OH-Wetzel WV-
1239 PM EDT Tue Jul 12 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONROE AND WETZEL
COUNTIES THROUGH 115 PM EDT...

At 1238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paden City, or near New Martinsville, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Martinsville, Paden City, Pine Grove, Jacksonburg, Sardis,
Smithfield, Fly, Wileyville, Big Run, Reader, Folsom, and Knob Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3947 8065 3946 8067 3948 8067 3947 8071
      3955 8078 3956 8082 3960 8085 3958 8089
      3961 8095 3954 8104 3957 8104 3958 8113
      3968 8098 3970 8047 3960 8047 3956 8050
      3949 8047 3948 8049 3944 8052 3943 8054
TIME...MOT...LOC 1638Z 266DEG 42KT 3960 8087

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 12, 12:08 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
108 PM EDT Tue Jul 12 2022

WVZ012-021-509>511-121815-
Ridges of Eastern Monongalia and Northwestern Preston WV-Marion WV-
Monongalia WV-Wetzel WV-Preston WV-
108 PM EDT Tue Jul 12 2022

...A STRONG THUNDERSTORM WILL IMPACT MONONGALIA...WETZEL...
NORTHWESTERN PRESTON AND MARION COUNTIES THROUGH 215 PM EDT...

At 108 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mannington, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morgantown, Fairmont, Westover, Mannington, Star City, Pleasant
Valley, Winfield, Barrackville, Monongah, Granville, Pine Grove, and
Fairview.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 18.
  Interstate 79 in West Virginia between mile markers 130 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3941 8011 3939 8020 3944 8028 3947 8048
      3946 8051 3943 8052 3943 8058 3945 8058
      3944 8060 3947 8065 3947 8071 3955 8078
      3956 8083 3970 8059 3972 7966 3941 7989
      3944 7989 3945 7994 3939 8008
TIME...MOT...LOC 1708Z 266DEG 42KT 3954 8043

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Preston

When
July 12, 1:20 PM EST
Where
Preston County, 0.69 mi N of Caddell
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.460, -79.650

Trees were reported down throughout the county, including along State Route 7 near the Cheat River.

Thunderstorm Wind, Preston

When
July 12, 1:30 PM EST
Where
Preston County, Fellowsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.330, -79.820

Several trees were downed in the area of State Route 26 and US Route 50.

Thunderstorm Wind, Tucker

When
July 12, 1:50 PM EST
Where
Tucker County, 1.61 mi E of Hannahsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.250, -79.670

Trees were blown down in the area of Dogwood Flats, including one on a power line.

Thunderstorm Wind, Preston

When
July 12, 1:51 PM EST
Where
Preston County, 0.53 mi W of Camp Dawson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
39.450, -79.680

Several large limbs and a tree were downed on Shower Bath Road.

Thunderstorm Wind, Preston

When
July 12, 1:52 PM EST
Where
Preston County, 0.69 mi S of Etam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
39.270, -79.730

Two trees were blown down along State Route 72.

Thunderstorm Wind, Preston

When
July 12, 1:52 PM EST
Where
Preston County, Aurora
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.320, -79.550

Several trees were blown down near Aurora Junior/Senior High School.

Thunderstorm Wind, Tucker

When
July 12, 1:54 PM EST
Where
Tucker County, 0.87 mi SW of Hannahsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
39.240, -79.710

A combination of large branches and downed trees was noted along State Route 72.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045905, 1045906, 1045907, 1045908, 1045909, 1045910, 1049363.